Colorado, 2013

High Wind and Winter Weather in Colorado, November 16 to 17, 2013

November 16 to 17, 2013 · NWS BOU · 4 events in 4 counties and zones

A storm system brought snow and strong winds to the high country. Storm totals generally ranged from 4 to 8 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought snow and strong winds to the high country. Storm totals generally ranged from 4 to 8 inches. Strong winds were also recorded above timberline. Peak wind gusts included 74 mph at Keyser Pass and Loveland Pass, with a gust to 72 mph at Copper Mountain. High winds developed over the foothills of Larimer and Boulder Counties on the 17th. A peak wind gusts to 77 mph was recorded near Estes Park. Several trees were downed in the foothills of Boulder County, near Allenspark, Jamestown and Nederland. One of the trees also downed a power line near Jamestown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 16, 11:03 AM MST, 57 minutes earlier.

Area forecast discussion, Nov 16, 11:03 AM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1103 AM MST SAT NOV 16 2013

.UPDATE...

&&

.SHORT TERM...THE NEXT BATCH OF SNOW IS SPREADING INTO THE
NORTHERN COLORADO MOUNTAINS AHEAD OF TONIGHTS TROUGH. RIDGETOP
WINDS ARE ALSO INCREASING WITH A LOW AMPLITUDE MOUNTAIN WAVE ON
THE EAST SLOPES...BUT THE STRONG WINDS HAVE GENERALLY BEEN ABOVE
9000 FEET SO FAR. AS THE RIDGETOP WINDS INCREASE...WE SHOULD SEE
AN INCREASE IN THE HIGHER FOOTHILLS THIS AFTERNOON. THEN THE SHEAR
INCREASES AND THE WAVE SHOULD DIMINISH THIS EVENING...COULD BE A
BIT OF A LULL IN THE FOOTHILLS BUT HOWLING UP HIGH. BUT BY LATE
TONIGHT THERE IS 80 KNOTS AT 500 MB AND 70 KNOTS AT 700
MB...MODELS PRODUCE A LOW AMPLITUDE WAVE WITH 95 KNOTS AT THE
RIDGETOP. SO BRUTE FORCE MAY WIN OUT LATER TONIGHT. STILL LOOKS
LIKE A BRIEF WINDOW OF OPPORTUNITY FOR AN AMPLIFIED WAVE BEHIND
THE TROUGH AXIS IN THE 09-15Z TIME FRAME AS STRONG WARM ADVECTION
ALOFT CREATES A GREAT TEMPERATURE PROFILE WITH STRONG SUBSIDENCE
AND SHEAR STARTING TO DECREASE. PROBABLY JUST A QUICK POP FOR OUR
CHINOOK HOT SPOTS LIKE ROCKY FLATS/BOULDER AND CARTER LAKE.
WITH A LACK OF COLD ADVECTION AND FAIRLY WESTERLY DIRECTION...NOT
FAVORABLE FOR FORT COLLINS. FOR BOULDER MAIN CONCERN IS THAT
LITTLE WINDOW IN THE MORNING...BUT SHOULD NOT BE WIDESPREAD OR
LONG LASTING. THREAT SEEMS TO SMALL FOR A WARNING FOR THOSE ZONES.
UPGRADING TO A HIGH WIND WARNING FOR THE FOOTHILLS...AND WILL GO
AHEAD AND KEEP ZONE 37 IN IT AS THE BRUTE FORCE MIXING MAY GET
INTO THE HIGHER ELEVATIONS LIKE FAIRPLAY. DELAYING THE START TO
03Z FIGURING THIS AFTERNOONS ACTION WILL NOT BE STRONG ENOUGH.

AS FOR THE SNOW...FORECAST LOOKING ON TRACK. SNOW AMOUNTS NOT HUGE
BUT LOTS OF WIND. I WILL ADD AN ADVISORY FOR ZONES 30 AND
32...NORTH AND MIDDLE PARKS...DUE TO THE AMOUNT OF WIND COMBINED
WITH SEVERAL INCHES OF SNOW.

&&

.AVIATION...VFR THROUGH TONIGHT. TREND WILL BE TOWARD MORE MIXING
OF WESTERLY WINDS THIS AFTERNOON...BUT WITH SOME MOUNTAIN WAVE
ACTIVITY TO THE WEST EXPECT THAT THERE WILL BE SOME STARTING AND
STOPPING. COULD BE SOME PERIODS APPROACHING CROSSWIND LIMITS AT
KDEN...BUT DO NOT EXPECT THOSE CONDITIONS TO PREVAIL. POSSIBLE
STRONGER WEST WINDS SOMETIME BETWEEN 09Z AND 18Z...ESPECIALLY AT
KBJC...BUT AGAIN EXPECT THOSE TO BE SOMEWHAT ERRATIC. CHANCE OF
SNOW SHOWERS WITH THE TROUGH AXIS TONIGHT 10 PERCENT OR LESS.

&&

.PREV DISCUSSION... /ISSUED 412 AM MST SAT NOV 16 2013/

SHORT TERM...AREAS OF LIGHT SNOW HAVE CONTINUED OVER THE
MOUNTAINS THIS MORNING WITH TRAFFIC CAMS ALONG I-70 SHOWING LIGHT
ACCUMULATIONS BETWEEN VAIL PASS AND THE EISENHOWER TUNNEL. THE WEB
CAM ON A SNOW STAKE AT COPPER MOUNTAIN SHOWS THAT 4-6 INCHES OF
SNOW HAS FALLEN SINCE 10 PM LAST NIGHT. SNOTEL SITES DO NOT BACK
UP THIS OBSERVATION THOUGH. SATELLITE IMAGERY SHOWS THAT THE
MOUNTAINS ARE IN A BIT OF A LULL NOW...AHEAD OF THE NEXT
DISTURBANCE WHICH WILL MOVE IN THIS AFTERNOON. THIS SYSTEM IS
BEING DRIVEN BY A 130+ KNOT JET STREAM. AS THE SYSTEM MOVES
IN...SNOW WILL INCREASE OVER THE MOUNTAINS AFTER THE LUNCH HOUR.
WINDS WILL ALSO BE INCREASING. BY EVENING...THE MOUNTAINS SHOULD
BE SEEING A FAIR AMOUNT OF BLOWING AND DRIFTING SNOW. WILL
CONTINUE THE WINTER WEATHER WARNING FOR ZONE 31 AND ADVISORIES FOR
ZONES 33 AND 34. AS THE UPPER JET APPROACHES...THE THREAT OF
STRONG WINDS WILL CONTINUE OVER THE EASTERN MOUNTAIN SLOPES. AT
TIMES THE VERTICAL SHEAR PROFILE WILL BE NEAR ZERO ON THE LEADING
EDGE OF THE JET STREAK. THE STRENGTH OF THE FLOW ALOFT LOOKS LIKE
IT WILL PRODUCE A HIGH WIND EVENT...BUT WILL HOLD ONTO THE HIGH
WIND WATCH FOR THE TIME BEING. ON THE PLAINS...CONDITIONS SHOULD
REMAIN DRY...BUT TEMPERATURES WILL BE COOLER DUE TO THE COLD
ADVECTION THAT WILL BE TAKING PLACE THROUGH THE NEXT 24 HOURS.
AREAS OF GUSTY WINDS SHOULD REMAIN CONFINED TO NEAR THE FOOTHILLS
DURING THE MORNING BUT THEN MAY SPREAD EASTWARD DURING THE
AFTERNOON DUE TO THE MIXING OF THE BOUNDARY LAYER THROUGH THE DAY.

LONG TERM...STG WNW FLOW ALOFT WILL BE OVER THE AREA SUN MORNING
AND THEN WEAKEN SOMEWHAT SUN AFTN INTO SUN NIGHT. CROSS-SECTIONS
SHOW MOISTURE DECREASING IN THE MTNS BY 18Z SUN SO SNOW SHOULD
GRADUALLY WIND DOWN BY LATE MORNING. HOWEVER WINDS WILL REMAIN
GUSTY THRU THE AFTN WITH AREAS OF BLOWING SNOW CONTINUING OVER THE
HIGHER PASSES SO WILL KEEP HIGHLIGHTS THRU 18Z.

AT LOWER ELEVATIONS THERE STILL WILL BE A FAVORABLE SET UP FOR HIGH
WINDS SUN MORNING AS STG DOWNWARD DESCENT COMBINES WITH A WK MTN
WAVE.  COMPONENT ALONG WINDS IN THE HIGHER FOOTHILLS AND MTN AREAS
ARE FCST AOB 90 KTS THRU SUN MORNING WITH SPEEDS IN THE 60-70 KT
RANGE IN AND NR THE LOWER FOOTHILLS.  BY MIDDAY WINDS SHOULD BEGIN
TO DECREASE BUT IT WILL REMAIN BLUSTERY.  OVER NERN CO THERE IS SOME
POTENTIAL FOR HIGH WINDS OVER THE PLAINS ALONG AND NORTH OF A
GREELEY TO FORT MORGAN TOP AKRON LINE AS WELL WHERE GUSTS FROM 55 TO
60 MPH MAY OCCUR THRU THE EARLY AFTN.  OUTSIDE OF THE WINDS IT WILL
BE DRY OVER NERN CO WITH AFTN HIGHS IN THE UPPER 40S TO LOWER 50S.

BY SUN EVENING THE WINDS WILL GRADUALLY DECREASE OVER THE PLAINS
ALTHOUGH IT WILL REMAIN WINDY IN THE MTNS AND NRN FOOTHILLS AS
COMPONENT ALONG WINDS ARE STILL IN THE 40-50 KT RANGE WITH A MTN
WAVE SHOWN OVERNIGHT INTO MON MORNING.  ON MON DRY WLY FLOW ALOFT
WILL BE OVER THE AREA WITH NO PRECIP EXPECTED.  A SFC LEE TROUGH
WILL DVLP OVER ERN CO WITH DOWNSLOPE LOW LVL FLOW THUS SHOULD SEE
WARMER TEMPS OVER NERN CO WITH HIGHS IN THE UPPER 50S TO POSSIBLY
NEAR 60.

FOR TUE LITTLE CHANGE EXPECTED AS THE FLOW ALOFT REMAINS WLY
ALTHOUGH MAY SEE AN INCREASE IN HIGHER LEVEL CLOUD COVER.  WITH WLY
LOW LVL WINDS GOOD DOWNSLOPE COMPONENT WILL BE IN PLACE WHICH MAY
ALLOW FOR HIGHS TO RISE INTO THE LOWER TO MID 60S OVER NERN CO.  BY
WED MOISTURE WILL INCREASE IN THE ZONAL FLOW ALOFT WHICH MAY LEAD TO
A CHC OF -SHSN IN THE MTNS.  OVER NERN CO CO IT WILL REMAIN DRY WITH
TEMPS STILL ABV NORMAL.

BY LATER IN THE WEEK THE ECMWF AND GFS BEGIN TO DIVERGE WITH REGARDS
TO THE UPPER AIR PTRN.  THE ECMWF DEVELOPS AN UPPER LEVEL LOW OVER
CALIFORNIA ON THU WITH SWLY FLOW ALOFT OVER NRN CO WHILE THE GFS HAS
A DIFFUSE UPPER LEVEL TROUGH OVER THE GREAT BASIN.  MEANWHILE AT THE
SFC BOTH MODELS DO AGREE THAT A RATHER STG CDFNT WILL MOVE INTO NERN
CO BY THU WITH MUCH COOLER TEMPS.  OVERALL WILL MENTION A CHC OF
SNOW IN THE MTNS AND KEEP LOW POPS IN OVER NERN CO FOR WED NIGHT
THRU THU.

FOR FRI THE GFS SHOWS A WEAK UPPER LEVEL TROUGH MOVING ACROSS WITH
MOST OF THE ENERGY TRACKING ACROSS THE SRN ROCKIES.  MEANWHILE THE
ECMWF STILL HAS A CLOSED UPPER LEVEL OVER THE SWRN US WITH SWLY FLOW
ACROSS THE AREA.  HOWEVER BOTH MODELS DO SHOW COLD SFC HIGH PRES
REMAINING OVER THE AREA.  AT THIS TIME WILL JUST MENTION LOW POPS
FOR FRI AND KEEP TEMPS GENERALLY 15 DEGREES BLO NORMAL OVER NERN
CO.

AVIATION...CEILINGS AND VISIBILITIES ARE NOW EXPECTED TO REMAIN
BETWEEN HIGH AND UNLIMITED AS STRONG WESTERLY FLOW ALOFT WILL
PRODUCE DOWNSLOPE DRYING ACROSS THE DENVER METRO ARE THROUGH THE
DAY. THE LOWEST CEILINGS SHOULD BE DURING THE LATE AFTERNOON AND
EVENING...BUT SHOULD REMAIN ABOVE 7000 FEET AGL. WEST WINDS MAY BE
THE MAIN CONCERN THROUGH THE NEXT 24 HOURS AS STRONG WINDS ARE
EXPECTED IN AND NEAR THE FOOTHILLS. GUSTY WEST WINDS MAY SPREAD
ACROSS THE METRO AREA DURING THE AFTERNOON AND EVENING WITH GUSTS
UP TO 30 MPH POSSIBLE. WITH THE STRONG WEST WINDS OVER THE
MOUNTAINS...PRECIPITATION IS NOT LIKELY TO MAKE IT OUT TO
KDEN...BUT A ROGUE SHOWER CAN NOT BE RULED OUT. AIR TRAFFIC
HEADING OVER THE MOUNTAINS SHOULD BE PREPARED FOR A BUMPY RIDE
THROUGH THE NEXT 24 HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM MST SUNDAY FOR COZ033-034.

HIGH WIND WARNING FROM 8 PM THIS EVENING TO 11 AM MST SUNDAY FOR
COZ035>037.

WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM MST
SUNDAY FOR COZ030-032.

WINTER STORM WARNING UNTIL 11 AM MST SUNDAY FOR COZ031.

&&

SHORT TERM...DANKERS
LONG TERM....RPK
AVIATION/UPDATE...GIMMESTAD
Hazardous weather outlook, Nov 16, 11:36 AM MST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1136 AM MST SAT NOV 16 2013

COZ030>051-171845-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1136 AM MST SAT NOV 16 2013

...SNOW AND STRONG WINDS IN THE MOUNTAINS THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND WINDS WILL INCREASE THIS AFTERNOON OVER THE NORTH
CENTRAL COLORADO MOUNTAINS AS A POTENT WEATHER SYSTEM MOVES INTO
THE STATE FROM THE NORTHWEST. SNOWFALL TOTALS THROUGH SUNDAY
MORNING WILL RANGE FROM 7 TO 14 INCHES...WITH HEAVIER AMOUNTS IN
THE MOUNTAINS NEAR THE WYOMING BORDER. WINDS OF 20 TO 40 MPH WILL
BE COMMON...WITH GUSTS OF 60 TO 90 MPH IN THE HIGHER MOUNTAINS
PRODUCING BLIZZARD CONDITIONS AT TIMES. EAST OF THE CONTINENTAL
DIVIDE AND OVER THE FRONT RANGE FOOTHILLS...LESS SNOW IS
EXPECTED...BUT VERY STRONG WINDS WILL BE POSSIBLE. WIND GUSTS OF
TO 90 MPH ARE POSSIBLE IN THE FOOTHILLS...MAINLY IN WIND PRONE
AREAS WITH THE HIGHEST THREAT AROUND SUNRISE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL CONTINUE THROUGH SUNDAY MORNING IN THE MOUNTAINS
AND FOOTHILLS THROUGH SUNDAY MORNING...WITH GUSTS IN EXCESS OF 75
MPH POSSIBLE. IN ADDITION WIND GUSTS AS HIGH AS 50 MPH WILL OCCUR
ACROSS THE NORTHEAST PLAINS. ALTHOUGH SNOW WILL DECREASE IN THE
MOUNTAINS SUNDAY MORNING...STRONG WINDS WILL PRODUCE AREAS OF
BLOWING SNOW AND POOR VISIBILITIES THROUGH MIDDAY. THE WINDS
SHOULD BEGIN TO SLOWLY DECREASE DURING THE AFTERNOON.

FOR MONDAY THROUGH WEDNESDAY...IT WILL BE DRY EXCEPT FOR A CHANCE
OF SNOW SHOWERS IN THE MOUNTAINS ON WEDNESDAY. A WEAK WEATHER
SYSTEM AND ASSOCIATED COLD FRONT MAY AFFECT THE AREA THURSDAY AND
FRIDAY BRINGING COLDER TEMPERATURES ALONG WITH A SLIGHT CHANCE OF
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT ANY
WIND AND SNOW REPORTS WILL BE APPRECIATED.

GIMMESTAD/COOPER

In the hours before

Local storm report, Nov 16, 6:47 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
647 AM MST SAT NOV 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 AM     NON-TSTM WND GST 8 NE FOUR CORNERS       40.94N 105.80W
11/16/2013  M91.20 MPH       LARIMER            CO   TRAINED SPOTTER

            MAX SUSTAINED 70.4 MPH

&&

KBOWEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 high wind. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
November 16, 12:00 PM MST to November 17, 11:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
November 16, 12:00 PM MST to November 17, 11:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 16, 12:00 PM MST to November 17, 11:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
November 17, 11:00 AM MST to 1:30 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483377, 483378, 483379, 483380.